Hail, Cole
- When
- March 17, 9:55 AM CST to 10:00 AM CST
- Where
- Cole County, 2.25 mi E of Scrivner to 2.27 mi W of Brazito
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.447, -92.339
A vigorous shortwave moved northeast through the region, triggering showers and thunderstorms. A few of the storms produced large hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A vigorous shortwave moved northeast through the region, triggering showers and thunderstorms. A few of the storms produced large hail and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 17, 9:09 AM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 1009 AM CDT SAT MAR 17 2012 .UPDATE... ISSUED AT 1004 AM CDT SAT MAR 17 2012 TSRA HAVE DEVELOPED AHEAD OF VORT MAX CURRENTLY IN KS/OK REGION. EXPECT COVERAGE TO CONTINUE TO INCREASE THRU THE MORNING AND INTO THE AFTERNOON HRS AS VORT MAX LIFTS NEWD THRU THE DAY. QUICK UPDATE TO CAPTURE LATEST RADAR/SAT TRENDS. OTHERWISE...GENERAL TRENDS CONTINUE FROM PREV FORECAST. TILLY && .SHORT TERM... ISSUED AT 338 AM CDT SAT MAR 17 2012 (TODAY AND TONIGHT) ONLY SIGNIFICANT WEATHER EARLY THIS MRNG WAS PATCHY FOG WHICH HAS DEVELOPED ACROSS PORTIONS OF SERN AND E CNTRL MO AND SWRN IL... PARTICULARLY IN BLV AND FAM. THIS FOG WILL DISSIPATE LATER THIS MRNG WITH THE ONSET OF DAYTIME HEATING AND MIXING. SHOWERS AND THUNDERSTORMS WILL DEVELOP AND SPREAD NEWD THROUGH CNTRL AND SERN MO THIS MRNG AND MAINLY SWRN IL THIS AFTN AS A SW FLOW SHORTWAVE CURRENTLY OVER SERN KS NERN OK MOVES NEWD THROUGH SWRN MO THIS MRNG...THEN TO E CNTRL MO BY 00Z SUN...AND EVENTUALLY INTO NWRN IN BY 12Z SUN. THE MODELS ARE SHOWING INCREASING UPPER LEVEL DIVERGENCE ACROSS MUCH OF ERN AND SRN MO BY 18Z SAT...PARTICULARLY S CNTRL MO. WITH A CONTINUED ABNORMALLY WARM AND UNSTABLE ATMOSPHERE FOR MID MARCH...K INDICES IN THE LOWER 30S FROM THE STL AREA S AND LI VALUES DOWN TO -6 TO -8 BY 18Z SAT AT LEAST SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVNG. FOLLOWED THE NAM MODEL AND NSSL 4 KM WRF FOR THE PRECIPITATION FORECAST TODAY AND TGT WHICH HAS THE BEST COVERAGE OF SHOWERS AND STORMS OVER SERN MO THIS MRNG...SERN MO AND SWRN IL THIS AFTN...SWRN IL THIS EVNG...AND THEN MOST OF THE PRECIPITATION E OF OUR FORECAST AREA BY LATE TGT. THERE WILL BE THE POTENTIAL FOR SOME SEVERE STORMS THIS AFTN AND THIS EVNG ACROSS SERN MO AND SWRN IL. THE CLOUDS AND PRECIPITATION MAY TEMPER THE MAX TEMPERATURES TODAY MAINLY ACROSS SERN MO...BUT IT WILL STILL BE WELL ABOVE NORMAL WITH HIGHS FROM THE MID 70S IN PORTIONS OF SERN MO TO AROUND 80 ACROSS W CNTRL IL AND E CNTRL MO. LOW TEMPERATURES WILL BE MILD TGT WITH CONTINUED HIGH SFC DEWPOINTS FOR THIS TIME OF THE YEAR AND CONTINUED SLY FLOW. GKS && .LONG TERM... ISSUED AT 316 AM CDT SAT MAR 17 2012 (SUNDAY THROUGH FRIDAY) SUNDAY AND SUNDAY NIGHT STILL LOOKS DRY WITH ASCENT BEING LIMITED BY UPPER TROUGH AMPLIFYING OVER THE MISSISSIPPI/OHIO RIVER VALLEYS. WHILE THE ATMOSPHERE WILL BE RELATIVELY UNSTABLE TOMORROW...FORECAST SOUNDINGS ARE SHOWING IT WILL REMAIN CAPPED. MAIN FOCUS DURING THIS PERIOD WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL...PARTICULARLY OVER CENTRAL MISSOURI NEXT WEEK. GFS/NAM/ECMWF ARE IN GENERALLY GOOD AGREEMENT THAT A MERIDIONAL BAND OF ENHANCED RAINFALL WILL DEVELOP FROM THE SOUTHERN PLAINS INTO WESTERN MO BY LATE MONDAY THAT WILL SLOWLY SHIFT EASTWARD TUESDAY AND WEDNESDAY. THE AMPLIFYING PATTERN IS CONDUCIVE TO HEAVY RAINFALL WHERE A SERIES OF NORTHWARD MOVING VORT MAXES WILL PROVIDE SUSTAINED ASCENT AHEAD OF THE DEEPENING UPPER TROUGH. STRONG MOISTURE CONVERGENCE WILL LIKELY DEVELOP BELOW THIS LARGE SCALE FORCING AS A 50KT LOW LEVEL JET TRANSPORTS PLENTY OF MOISTURE NORTHWARD OUT OF THE GULF. MODELS DEPICT THAT THIS STRONG FORCING WILL REACH CENTRAL MISSOURI BY MONDAY AFTERNOON AND THEN SLOWLY PROGRESS EASTWARD TO THE MISSISSIPPI RIVER BY TUESDAY NIGHT. HAVE LIKELY OR CATEGORICAL POP WORDING WITHIN THIS AXIS AND WILL MENTION THE POTENTIAL FOR LOCALLY HEAVY RAINFALL DURING THIS PERIOD IN THE HWO. GLOBAL MODELS THEN PUSH THE BEST FORCING OFF TO THE EAST...BUT WILL HOLD ON TO RAIN CHANCES THROUGH THURSDAY UNDER MEANDERING UPPER LOW. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL SUNDAY AND MONDAY...BUT THEN WILL BEGIN TO COOL DOWN TUESDAY WITH INCREASED RAIN CHANCES AND WILL THEN BE CLOSER TO MARCH NORMALS MID-LATE WEEK AS UPPER LOW MOVES OVER MO/IL. BRITT && .AVIATION... ISSUED AT 551 AM CDT SAT MAR 17 2012 FOG HAS DEVELOPED OVER THE ST LOUIS METRO AREA EARLY THIS MRNG. THIS FOG SHOULD DISSIPATE BY 14Z SAT...BUT UNTIL THEN VSBYS MAY BE DOWN TO 1/2SM WITH A 200 FT TOTAL OBSCURATION AT CPS AND ALSO POSSIBLY AT SUS AS WELL. DIURNAL CUMULUS WILL DEVELOP LATER THIS MRNG WITH SHOWERS AND STORMS EXPECTED TO DEVELOP AHEAD OF A SHORTWAVE MOVING NEWD INTO SWRN MO THIS MRNG. THE BEST POTENTIAL FOR STORMS IN COU WILL BE DURING THE LATE MRNG AND EARLY AFTN...AND FOR THE ST LOUIS METRO AREA MAINLY THIS AFTN. UIN MAY ALSO GET STORMS THIS AFTN...ALTHOUGH THE BETTER COVERAGE SHOULD REMAIN S OF UIN. WITH THE UNCERTAINTY OF THE TIMING OF THE STORMS WILL JUST INCLUDE VCTS IN THE TAFS FOR NOW. MOST OF THE SHOWERS AND STORMS SHOULD SHIFT E OF THE TAF SITES BY THIS EVNG. LIGHT SELY SFC WINDS WILL BECOME SLY AND STRENGTHEN LATER THIS MRNG...THEN WEAKEN AGAIN THIS EVNG. SPECIFICS FOR KSTL...LIGHT FOG AT STL WILL DISSIPATE BETWEEN 13-14Z SAT WITH DIURNAL CUMULUS CLOUDS DEVELOPING LATER THIS MRNG... EVENTUALLY GOING BKN AROUND 4000 FT IN HEIGHT. SHOWERS AND STORMS SHOULD MOVE INTO THE STL AREA BY AFTN THEN SHIFT E OF STL BY 00Z SUN. FOR NOW WILL JUST INCLUDE VCTS IN THE STL TAF FROM 17-24Z SAT DUE TO THE UNCERTAINTY OF THE TIMING OF THE STORMS. THE SELY SFC WIND WILL INCREASE TO AROUND 12 KTS BY THIS AFTN FROM A SLY DIRECTION. THESE SLY WINDS WILL CONTINUE FOR THE REST OF THE TAF PERIOD. GKS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1053 AM CDT SAT MAR 17 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-181115- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 1053 AM CDT SAT MAR 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND EARLY THIS EVENING. THE GREATEST CHANCE FOR SEVERE STORMS WILL BE OVER SOUTH CENTRAL...SOUTHEAST...AND EAST CENTRAL MISSOURI AND SOUTHERN ILLINOIS...PRIMARILY ALONG AND SOUTH OF A COLUMBIA...TROY MISSOURI...LITCHFIELD LINE. LARGE HAIL AND ISOLATED AREAS OF DAMAGING WINDS WILL BE THE PRIMARY THREATS. POCKETS OF HEAVY RAIN CAN ALSO BE EXPECTED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS OVER THE AREA FROM MONDAY THROUGH THURSDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVER PARTS OF CENTRAL AND EASTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH TONIGHT. TRUETT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1043 AM CDT SAT MAR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL 6 W LATHAM 38.56N 92.79W
03/17/2012 E0.25 INCH MONITEAU MO PUBLIC
PUBLIC REPORT OF PEA SIZE HAIL ON HIGHWAY 5
&&
JPThe St Louis radar (KLSX), 147 km away, was scanning. The volume nearest the first event began at 15:52 UTC.
8 hail, 2 flash flood. Local standard time, as filed.
There were several reports of one inch hail in Crestwood and Kirkwood.
Up to three inches of rain fell in a short amount of time causing flash flooding. Numerous secondary roads were flooded and several creeks were out of their banks.
Up to three inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including streets and yards in Cuba. Also, Highway C just northwest of Bourbon and Highway ZZ just west of Cuba.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370631, 370632, 370633, 370634, 370635, 371031, 370637, 371026, 370638, 371030.